Alert archive / Kentucky / Flash Flood Warnings in 2011

Flash Flood Warning 30, NWS Jackson, KY

July 16, 2011Bath County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jul 16, 2011, 6:09 PM EDT for Bath County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 16, 2011, 6:09 PM EDT (22:09 UTC)
Expired
Jul 16, 2011, 9:00 PM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Bath County, KY

The radar

The Jackson,KY radar (KJKL), 74 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 16, 6:25 PM EDTFLASH FLOOD1 Se Owingsville, KYHWY 36 BLOCKED BY FLASH FLOOD FROM SLATE CREEK.
Jul 16, 7:15 PM EDTFLASH FLOOD1 Se Owingsville, KYHIGHWAY 36 EAST WAS BUCKLED BY FLOOD WATERS THAT HAVE NOW RECEEDED. IN ADDITION SEVERAL BUSINESSES HAD FLOOD WATERS ENTER THEM BEFORE RETREATING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2011-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2011-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WGUS53 KJKL 162209
FFWJKL
KYC011-170100-
/O.NEW.KJKL.FF.W.0030.110716T2209Z-110717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
609 PM EDT SAT JUL 16 2011

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BATH COUNTY IN EAST CENTRAL KENTUCKY...

* UNTIL 900 PM EDT

* AT 607 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF PROLONGED AND VERY HEAVY RAINFALL ACROSS THE WARNED AREA.  
  DOPPLER RADAR ESTIMATES OF UP TO 3 INCHES HAVE FALLEN OVER THE     
  WARNED ARE IN LITTLE MORE THAN AN HOUR. THIS AMOUNT OF RAIN COULD  
  LEAD TO FLASH FLOODING...PARTICULARLY IN MORE URBAN AREAS LIKE     
  OWINGSVILLE. UP TO AN ADDITIONAL INCH OF RAIN WILL BE POSSIBLE     
  THROUGH 8 PM FROM THIS SLOW MOVING HEAVY RAIN SHOWER. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  OWINGSVILLE...BOURBON FURNACE...CRAIGS...KENDALL SPRINGS...
  MARSHALL...ODESSA...OLYMPIA...PEASTICKS AND SLATE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3822 8371 3820 8370 3821 8369 3820 8365
      3810 8368 3810 8378 3812 8383 3823 8375

$$

GREIF
3 follow-up statements
456 
WGUS73 KJKL 162245
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
645 PM EDT SAT JUL 16 2011

KYC011-170100-
/O.CON.KJKL.FF.W.0030.000000T0000Z-110717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH KY-
645 PM EDT SAT JUL 16 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL BATH COUNTY
UNTIL 900 PM EDT...

AT 639 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SERIES OF HEAVY RAIN SHOWERS LEFT BEHIND A LARGE AMOUNT OF RAINFALL 
OVER CENTRAL BATH COUNTY. UP TO FOUR INCHES OF RAIN LIKELY FELL JUST 
OUTSIDE OF OWINGSVILLE AND THIS HAS LEAD TO FLASH FLOODING. THE 
SHOWERS WILL LIKELY CONTINUE FOR ANOTHER HALF HOUR OR SO WITH UP TO 
AN ADDITIONAL HALF INCH OF RAIN. 

RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS 
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...OWINGSVILLE...BOURBON 
FURNACE...CRAIGS...KENDALL SPRINGS...MARSHALL...OLYMPIA...PEASTICKS 
AND SLATE VALLEY. 

SOME CREEK BASINS AFFECTED AND SUBJECT TO FLASH FLOODING INCLUDE... 
SLATE CREEK...PRICKLY ASH CREEK AND ROSE RUN. 

LOCAL LAW ENFORCEMENT REPORTS THAT HIGHWAY 36 EAST OUT OF 
OWINGSVILLE IS BLOCKED BY HIGH WATER FROM SLATE CREEK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS HEAVY RAIN WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY... 
COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND 
OTHER LOW LYING AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3822 8371 3820 8370 3821 8369 3820 8365
      3810 8368 3810 8378 3812 8383 3823 8375

$$

GREIF
690 
WGUS73 KJKL 162354
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
754 PM EDT SAT JUL 16 2011

KYC011-170100-
/O.CON.KJKL.FF.W.0030.000000T0000Z-110717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH KY-
754 PM EDT SAT JUL 16 2011

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL BATH COUNTY
UNTIL 900 PM EDT...

AT 747 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
EXCESSIVE RAIN HAD FALLEN OVER PORTIONS OF SLATE CREEK IN CENTRAL 
BATH COUNTY...NOT FAR FROM OWINGSVILLE AND LED TO FLASH FLOODING. 
ALTHOUGH IN OWINGSVILLE THE WATER HAS RECEDED...FLOODING LIKELY 
CONTINUES DOWNSTREAM...NORTH OF THE CITY...TOWARD THE LICKING 
RIVER.  

LOCAL LAW ENFORCEMENT REPORTS HIGHWAY 36 EAST OUT OF OWINGSVILLE IS 
NOW OPEN BUT THAT SOME BUCKLING OF THE ROAD OCCURRED. ALSO FLOOD 
WATERS HAD ENTERED SEVERAL BUSINESSES IN THE AREA...BUT HAVE SINCE 
RETREATED.  

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
OWINGSVILLE...BOURBON FURNACE...CRAIGS...KENDALL SPRINGS...
MARSHALL...OLYMPIA...PEASTICKS AND SLATE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF SMALL CREEKS
AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE ALSO SUBJECT TO FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3822 8371 3820 8370 3815 8367 3810 8368
      3810 8378 3812 8383 3823 8375

$$

GREIF
705 
WGUS73 KJKL 170059
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
859 PM EDT SAT JUL 16 2011

KYC011-170114-
/O.EXP.KJKL.FF.W.0030.000000T0000Z-110717T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BATH KY-
859 PM EDT SAT JUL 16 2011

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL BATH COUNTY
WILL BE ALLOWED TO EXPIRE AT 900 PM EDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3822 8371 3820 8370 3815 8367 3810 8368
      3810 8378 3812 8383 3823 8375

$$

GREIF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:55 PM EDT, 3 hours 14 minutes earlier.

Area forecast discussion, Jul 16, 2:55 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
255 PM EDT SAT JUL 16 2011

.SHORT TERM.../TONIGHT THROUGH MONDAY NIGHT/...UPDATED

THE MODELS ARE IN PRETTY GOOD AGREEMENT IN THE SHORT TERM WITH THE
LARGE UPPER HIGH STAYING IN PLACE OVER THE GREAT PLAINS. THE WARM
MOIST FLOW IN THE LOW LEVELS WILL KEEP TEMPERATURES AND HUMIDITIES
HIGH. THE BIGGEST DIFFERENCE IS THAT THE MODELS ARE SHOWING SOME
WARMING IN THE MID LEVELS THAT WILL IN ESSENCE STABILIZE THE
ATMOSPHERE. THIS IS NOT A CAP FORMING...BUT JUST SOME GENERAL
WARMING. WITH THE INCREASED STABILITY...SHOWERS AND THUNDERSTORMS
WILL BE LESS LIKELY TO FORM AND WILL NOT HAVE AS MUCH COVERAGE WHEN
THEY DO. FOR TEMPERATURES...USED A BLEND OF THE BIAS CORRECTED
CONSENSUS MODEL BLEND AND THE BIAS CORRECT NAM MOS. THE GFS MOS STILL
CONTINUES TO BE TOO WARM. THIS PATTERN WITH AFTERNOON AND EARLY
EVENING SHOWERS AND NEAR DAWN VALLEY FOG SHOULD CONTINUE THROUGH THE
END OF THE PERIOD.

.LONG TERM.../TUESDAY THROUGH SATURDAY/...UPDATED

LITTLE CHANGE IN THE OVERALL THEME OF THE EXTENDED AS THE GUIDANCE
CONTINUES TO HIGHLIGHT THE DOMINANT RIDGE CURRENTLY STRENGTHENING
OVER THE HEART OF THE CONUS SLOWLY BUILDING EASTWARD THRU THE END OF
NEXT WEEK. THE 16.12Z SUITE SHOWS RATHER REMARKABLE AGREEMENT WITH
REGARD TO A SHORT WAVE ROUNDING THE TOP OF THE RIDGE AND DIVING
SOUTH ACROSS THE MIDDLE OHIO VALLEY ON TUESDAY. HAVE NUDGED POPS UP
ACCORDINGLY TO INCLUDE CHANCE TSTMS ACROSS THE BOARD FOR TUESDAY
AFTERNOON. SOME DISAGREEMENT PERSISTS WITH A SECOND WAVE FOLLOWING A
SIMILAR TRACK ON WEDNESDAY...AND WILL LEAVE A SLIGHT CHANCE OF TSTMS
IN THE MIX FOR NOW AS FCST SOUNDINGS CONTINUE TO SUGGEST MORE THAN
ENOUGH INSTABILITY WILL LIKELY BE IN PLACE DURING BOTH DAYS. HAVE
GONE DRY THRU THE REMAINDER OF THE EXTENDED WITH THE THINKING THAT
SFC HIGH PRESSURE REDEVELOPING OVER THE SOUTHEASTERN U.S. IN
CONJUNCTION WITH THE STOUT UPPER LEVEL RIDGE OVERHEAD SHOULD BE
ENOUGH TO SUPPRESS ANY ACTIVITY.

THE PRIMARY ISSUE FOR THE PERIOD STILL LOOKS TO BE A RETURN OF ABOVE
NORMAL TEMPERATURES COMBINED WITH HIGH RELATIVE HUMIDITIES TO
PRODUCE NEAR HEAT ADVISORY CRITERIA AS EARLY AS TUESDAY...WITH HEAT
INDICES POTENTIALLY SOARING INTO THE UPPER 90S AND TRIPLE DIGITS
DURING THE AFTERNOON FROM WEDNESDAY THRU THE REMAINDER OF THE WEEK.
HAVE CONTINUED TO HIT THIS IN THE HWO FOR NOW...THOUGH IT IS LOOKING
INCREASINGLY LIKELY THAT AN ADVISORY WILL BE FORTHCOMING IN THE NEXT
COUPLE OF DAYS.

&&

.AVIATION.../18Z TO 18Z/

CEILINGS WERE IN THE 3-6K FT RANGE COVERED MOST OF THE FORECAST AREA
AT TAF ISSUANCE...WITH SCATTERED SHOWERS OVER THE EASTERN HALF OF THE
FORECAST AREA. HEATING SHOULD ALLOW FOR SOME ADDITIONAL SHOWERS AND
POSSIBLY A FEW THUNDERSTORMS SHOULD DEVELOP AFTER ABOUT 18Z. THIS
COULD PROVIDE SOME LOCALIZED RESTRICTION TO MVFR OR IFR...BUT THE
PROBABILITY AT ANY GIVEN POINT IS TOO LOW AT ANY GIVEN POINT TO
INCLUDE IT IN THE TAFS. AFTER ABOUT 22Z... WEAKENING SUN SHOULD BRING
A DECLINE IN SHOWERS. CLOUDS ARE FORECAST TO DECREASE DURING THE
NIGHT...AND SHOULD ALLOW FOR A LITTLE BETTER RADIATIONAL COOLING THAN
LAST NIGHT. THIS INCREASES THE CHANCES FOR VALLEY FOG FORMATION.
CONFIDENCE IS NOT HIGH. PUT IN SOME TEMPO IFR FOR KLOZ AND KSME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM...MB
AVIATION...JJ
Hazardous weather outlook, Jul 16, 2:37 PM EDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
237 PM EDT SAT JUL 16 2011

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-172145-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
237 PM EDT SAT JUL 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE MONDAY...TUESDAY AND WEDNESDAY...MAINLY
DURING THE AFTERNOON AND EVENING. HOT AND HUMID WEATHER WILL ALSO
MAKE A COMEBACK...WITH HEAT INDICES POTENTIALLY TOPPING 100 DEGREES
IN THE AFTERNOON HOURS FROM WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HAL/JJ

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 5:39 PM EDTAreal Flood AdvisoryJKLBath, Fleming, Rowan4 hr

Nearby

Flash Flood Warnings in Kentucky, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.